Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 3, 1999

Daily Care, Insulin

Question from Tennessee, USA:

Our 14 year old daughter has had Type 1 diabetes for 6 years. During this time she has controlled her diabetes with multiple injections of R and NPH. Her A1Cs have averaged approximately 7.8 during that time span. We have recently moved and she has a new Pediatric Endocrinologist. He put her on Ultralente and Humalog. Our daughter is very active and her blood glucose levels have been swinging wildly from daytime highs to nighttime lows. We do not seem to be able to get a handle on this situation. We are trying to get her regulated with either 1 or 2 Ultralente shots and then controlling the meals with R (Humalog doesn't seem to be predictable in her -- either no effect or way too much effect). Do you have any recommendations as to which is best, an AM/PM Ultralente shot 12 hours apart at breakfast and dinner or one bedtime shot of Ultralente to carry her through the day? Any advice would be greatly appreciated as this is getting frustrating.

Answer:

The change from two shots of R and NPH to three of Humalog and one Ultralente at bedtime would be very much in tune with an entirely orthodox attempt to bring the A1c levels a little nearer to the upper range of normal. One suggestion, and you may already be doing this, would be to give the Humalog right after the meal and to adjust the dose to the pre-meal blood sugar and to appetite. Secondly and before changing the bedtime Ultralente, I would talk to your daughter’s endocrinologist about the possibility that the blood sugar volatility might be due to some psychosocial upset, not uncommon in the age group, that might have been associated with the move. An experienced Medical Social Worker can often detect and resolve these issues very quickly. A final possibility to discuss would be to switch to an insulin pump; bearing in mind that this can be expensive and that in the early weeks needs experienced support.

DOB